October 16, 2009
Anaphylactic-type reactions possible with Dexferrum; boxed warning updatedThe FDA and American Regent have notified healthcare professionals that anaphylactic-type reactions, including fatalities, have followed the parenteral administration of Dexferrum (iron [as dextran complex]). The Boxed Warning has been modified to recommend administering a test dose prior to the first therapeutic dose and observing for signs or symptoms of anaphylactic-type reactions during administration of Dexferrum. Fatal reactions have followed the test dose of Dexferrum injection, even in situations where the test dose was tolerated. Patients with a history of drug allergy or multiple drug allergies may be at increased risk of anaphylactic-type reactions. It is recommended that resuscitation equipment and personnel trained in the detection and treatment of anaphylactic-type reactions be readily available during Dexferrum administration.
Dexferrum is indicated for the treatment of iron deficiency where oral therapy is unsatisfactory or impossible.
For more information visit www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm186899.htm.